Heavy Rain, Emmet
- When
- August 31, 2:00 PM CST to 3:21 PM CST
- Where
- Emmet County, 0.5 mi E of Ringsted
- Reported by
- COOP Observer
- Coordinates
- 43.300, -94.510
Rainfall of 2.65 inches since 1400 CST.
A cold front moved into the state from the northwest during the day on the 31st. The airmass became unstable in front of it with a considerable push of deep moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved into the state from the northwest during the day on the 31st. The airmass became unstable in front of it with a considerable push of deep moisture. Precipitable water values increased to 2 to 2.4 inches by afternoon. CAPE increased to 2500 to 4000 J/kg as afternoon temperatures climbed into the mid to upper 80s, with dewpoint readings in the low to middle 70s. The lifted index fell to -5 to -7 C. The atmosphere was not strongly sheared with 25 to 35 kts of effective shear available. CAPE in the -10 to -30 C layer of the atmosphere was between 600 and 800 J/kg. Downdraft CAPE was in the 1000-1400 J/kg range. A squall line developed ahead of the cold front and became marginally severe. Many of the storms produced small hail and gusty winds. A few locations reported winds in excess of 60 MPH, with the the highest winds reported of 64 MPH in Carroll County in Templeton. High winds from thunderstorms moving into Winnebago County downed trees in a city park in Buffalo Center. Winds estimated near 80 MPH snapped the top off of a power pole in Buffalo Center and also caused considerable tree damage and out building damage in the area. Heavy rainfall was an issue with the storms given the high precipitable water values. Three inches of rain fell in 50 minutes southeast of Madrid in Boone County, with reports of around 4 inches for storm total in the Ames area. In Emmet County, 2.65 inches of rain fell in a little over an hour in Ringsted. Fortunately, it has been quite dry for the previous 10 days. The rains did not cause flash flooding, but did result in some urban flooding. A 15 year old girl was struck by lightning in Leon as the thunderstorms passed. She was walking across a parking lot and lightning struck just as she reached for the door handle of her car. She was taken to hospital and remained overnight, however there were no detectable injuries beyond memory loss of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 11:43 AM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1243 PM CDT TUE AUG 31 2010 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... DEEPER MOISTURE STREAMING UP AND CAN BE SEEN IN THE RAPID DVLPMT OF AC AND SC LYR ON SAT PIX. TWO AREAS OF CONCERN ARE WITH THE MORNING CONVECTION. AREAS OF TSRA IN AS WILL SILL INTO THE NWRN PART OF THE CWA THIS MRNG BFR WEAKENING AS UPR SUPPORT LFTS NWED AWAY FROM THE AREA. SOME DVLPMT LIKLY OVR THE SERN HALF OF THE CWA THIS MRNG WITH STRONG MOISTURE ADVN. FEEL THERE WILL BE SOME DOWN TIME SO TO SPEAK LATER THIS MRNG INTO THE ERY AFTN. CAP IS NOT LIKLY TO HOLD ALL THAT LONG TDA WITH SATURATION PUTTING A DAMPER ON H7 TEMPS AND CAPE RISING TO NEAR 4000 J/KG BY ERY TO MID AFTN. EXPECT TO SEE A LN DVLP AHD OF CDFNT AS IT PUSHES EWD SLOWLY AND SHOULD BECOME WDSPRD BY LATE AFTN. INTRODUCED SVR WORDING FOR A FEW HRS THIS AFTN WHEN BEST WINDOW IS PRESENT. TEMPS TRICKY TDA. STARTING OUT AT A HIGH LVL THIS MRNG...BUT CLOUD COVER SHOULD PUT THE BREAKS ON MAX TEMPS. .LONG TERM /TONIGHT THROUGH SATURDAY/... CONVECTION WILL LIKELY BE ONGOING FROM THE AFTERNOON DURING THE EVENING HOURS. WATER VAPOR IMAGERY SHOWING A COUPLE OF VORT MAXES AND WAVES POISED TO RIDE UP INTO IA ALONG/AHEAD OF THE FRONTAL BOUNDARY WHICH NOW APPEARS TO BE MOVING SE SLOWER THAN PREVIOUSLY THOUGHT. I BUY THIS GIVEN THE STRENGTH OF THE HIGH OVER THE EASTERN U.S. THE VORT MAXES AND SHORT WAVES SHOULD ENHANCE THE HEAVY RAIN POTENTIAL TONIGHT OVER CENTRAL IOWA. MUCAPES INCREASE TO BETWEEN 2000-4000 J/KG WITH SOME RELATIVELY STRONG LOW LEVEL SHEAR. DAMAGING WIND IS CERTAINLY A THREAT BUT I CANNOT RULE OUT LARGE HAIL AND AN ISOLATED TORNADO ESPECIALLY THIS AFTERNOON. FOR WEDNESDAY AND WEDESNEDAY NIGHT...THE FRONT STALLS ACROSS SOUTHEASTERN IA WITH THE UPPER LEVEL TROUGH AXIS STILL TO THE WEST AND ANOTHER WAVE PUSHING ACROSS THE NORTHERN PLAINS. WITH MOISTURE STILL IN PLACE CAPES INCREASE AGAIN ON WEDNESDAY INTO WEDNESDAY NIGHT. STORMS SHOULD AGAIN BE CAPABLE OF PRODUCING HEAVY RAINFALL. SOME SEVERE POTENTIAL EXISTS WEDNESDAY AFTERNOON MAINLY OVER WESTERN IOWA DURING THE AFTERNOON AS WELL. THE SYSTEM FINALLY PUSHES EAST LATE THURSDAY PUTTING CENTRAL IOWA IN NORTHWEST FLOW. THIS WILL BRING COOLER AND LESS HUMID AIR INTO IA FOR THE WEEKEND. && .AVIATION... 31/18Z...COMPLEX FORECAST AS SFC BOUNDARY PUSHES THROUGH THE CWA OVER THE NEXT 24 HOURS. CURRENTLY...LOW CIGS HAVE DEVELOPED IN THE WESTERN CWA UNDERNEATH DECENT CAPPING INVERSION WITH MVFR CONDITIONS. ANTICIPATE THIS TO PERSIST UNTIL CONVECTION DEVELOPS NEAR THE BOUNDARY LATER TODAY. WILL THEN SEE MVFR TO IFR CONDITIONS IN AND AROUND THUNDERSTORMS AS THE INCREASE IN COVERAGE AND SPREAD TO THE EAST OVERNIGHT. WILL SEE DRIER AIR PUSH INTO THE STATE OVERNIGHT BEHIND THE FRONT AND CONVECTION WHICH SHOULD HELP TO LIFT TO THE LOWER CIGS...ESPECIALLY IN THE NORTHWEST HALF OF THE CWA BY SUNRISE ON WEDNESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS AUG 10 LONG TERM...FAB AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 112 PM CDT TUE AUG 31 2010 IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-011100- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 112 PM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING AND OVERNIGHT. THERE WILL BE A THREAT OF SEVERE WEATHER...PRIMARILY FROM DAMAGING WINDS. HEAVY RAINS ARE ALSO EXPECTED WITH THE STORM PRODUCING SOME LOCALIZED FLOODING. RIVER FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE LOWER DES MOINES RIVER BASIN. REFER TO WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES OF THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH THURSDAY. SOME STORMS MAY BE SEVERE WEDNESDAY MAINLY WEST OF INTERSTATE 35. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT. RAINFALL REPORTS ARE ALWAYS APPRECIATED. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-092- 011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS-TAYLOR- 112 PM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES OF THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH THURSDAY. SOME STORMS MAY BE SEVERE LATE WEDNESDAY INTO EARLY THURSDAY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING. RAINFALL REPORTS ARE ALWAYS APPRECIATED. COGIL
The Sioux Falls radar (KFSD), 182 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
6 thunderstorm wind, 3 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.
Rainfall of 2.65 inches since 1400 CST.
Thunderstorms produced wind gusts of around 60 MPH, toppling several trees in the city park.
High winds snapped the top off of a power pole.
No damage was reported.
Winds approaching 60 MPH were estimated. Limbs of up to 6 inch in diameter were broken with pea to nickle size hail.
Pea to nickel size hail.
Three inches of rain fell in the past 50 minutes.
Power line reported down in Boxholm.
A 15 year old girl was struck by lightning.
Trees and power lines were down in Tama and Toledo.
Rainfall storm total so far was 3.85 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247365, 254799, 254800, 247366, 247367, 247371, 247368, 247593, 247616, 247370, 247369.